Alert archive / West Virginia / Flash Flood Watches in 2016
Flash Flood Watch 14, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at Aug 5, 2016, 2:23 AM EDT for 25 counties in West Virginia; Lawrence County, Kentucky. It took effect at Aug 5, 2016, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2016, 2:23 AM EDT (06:23 UTC)
- In effect from
- Aug 5, 2016, 8:00 AM EDT
- Expired
- Aug 5, 2016, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
All 26 counties
Lawrence County, KY, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, McDowell County, WV, Mingo County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Upshur County, WV, Wayne County, WV, Wirt County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 43 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
052 WGUS61 KRLX 050623 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 223 AM EDT FRI AUG 5 2016 KYZ105-WVZ005>008-013>016-024>027-033>037-051430- /O.NEW.KRLX.FF.A.0014.160805T1200Z-160806T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAWRENCE KY-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA- ROANE-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS- INCLUDING THE CITIES OF...LOUISA...KENOVA...CEREDO...WAYNE... HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY... HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE... CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...SPENCER... WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY... WELCH...GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY... OAK HILL...FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE 223 AM EDT FRI AUG 5 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KENTUCKY...LAWRENCE KY. IN WEST VIRGINIA...BOONE...CABELL... CLAY...FAYETTE...JACKSON WV...KANAWHA...LINCOLN...LOGAN... MASON...MCDOWELL...MINGO...NICHOLAS...PUTNAM...RALEIGH... ROANE...WAYNE AND WYOMING. * FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING * SLOW MOVING STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 3 INCHES IN AN HOUR TODAY. * FLASH FLOODING OF SMALL STREAMS AND CREEKS...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS MAY OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
054 WGUS61 KRLX 051216 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 816 AM EDT FRI AUG 5 2016 ...SLOW MOVING THUNDERSTORMS WITH HEAVY RAINFALL TODAY... WVZ017>020-028>032-038>040-046-047-052030- /O.EXA.KRLX.FF.A.0014.000000T0000Z-160806T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...ELIZABETH...GRANTSVILLE...HARRISVILLE... PENNSBORO...WEST UNION...SUTTON...GASSAWAY...BURNSVILLE... GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...GRAFTON... WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON... ELKINS 816 AM EDT FRI AUG 5 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS... IN CENTRAL WEST VIRGINIA...BRAXTON...CALHOUN...GILMER...TAYLOR AND WEBSTER. IN NORTHERN WEST VIRGINIA...BARBOUR...DODDRIDGE... HARRISON...LEWIS...POCAHONTAS...RANDOLPH...RITCHIE...UPSHUR AND WIRT. * UNTIL 8 PM EDT THIS EVENING * SLOW MOVING STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 3 INCHES IN AN HOUR TODAY. * FLASH FLOODING OF SMALL STREAMS AND CREEKS...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS MAY OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ KYZ105-WVZ005>008-013>016-024>027-033>037-052030- /O.CON.KRLX.FF.A.0014.000000T0000Z-160806T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAWRENCE KY-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA- ROANE-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS- INCLUDING THE CITIES OF...LOUISA...KENOVA...CEREDO...WAYNE... HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY... HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE... CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...SPENCER... WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY... WELCH...GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY... OAK HILL...FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE 816 AM EDT FRI AUG 5 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHEAST KENTUCKY AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KENTUCKY...LAWRENCE KY. IN WEST VIRGINIA...BOONE...CABELL...CLAY...FAYETTE...JACKSON WV... KANAWHA...LINCOLN...LOGAN...MASON...MCDOWELL...MINGO... NICHOLAS...PUTNAM...RALEIGH...ROANE...WAYNE AND WYOMING. * UNTIL 8 PM EDT THIS EVENING * SLOW MOVING STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 3 INCHES IN AN HOUR TODAY. * FLASH FLOODING OF SMALL STREAMS AND CREEKS...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS MAY OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
698 WGUS61 KRLX 051822 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 222 PM EDT FRI AUG 5 2016 ...SLOW MOVING THUNDERSTORMS WITH HEAVY RAINFALL TODAY... KYZ105-WVZ005>008-013>020-024>040-046-047-060000- /O.CON.KRLX.FF.A.0014.000000T0000Z-160806T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAWRENCE KY-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...LOUISA...KENOVA...CEREDO...WAYNE... HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY... HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE... CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...SPENCER... ELIZABETH...GRANTSVILLE...HARRISVILLE...PENNSBORO...WEST UNION... WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY... SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...WESTON... CLARKSBURG...BRIDGEPORT...GRAFTON...WELCH...GARY...WAR... MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL... FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE... WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON... ELKINS 222 PM EDT FRI AUG 5 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHEAST KENTUCKY AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KENTUCKY...LAWRENCE KY. IN WEST VIRGINIA...BARBOUR...BOONE...BRAXTON...CABELL...CALHOUN... CLAY...DODDRIDGE...FAYETTE...GILMER...HARRISON...JACKSON WV... KANAWHA...LEWIS...LINCOLN...LOGAN...MASON...MCDOWELL... MINGO... NICHOLAS...POCAHONTAS...PUTNAM...RALEIGH...RANDOLPH... RITCHIE...ROANE...TAYLOR...UPSHUR...WAYNE...WEBSTER...WIRT AND WYOMING. * UNTIL 8 PM EDT THIS EVENING * SLOW MOVING STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 3 INCHES IN AN HOUR TODAY. * FLASH FLOODING OF SMALL STREAMS AND CREEKS...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS MAY OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Aug 5, 2:18 AM EDT, 5 minutes earlier.
Area forecast discussion, Aug 5, 2:18 AM EDT, 5 minutes before
Area Forecast Discussion National Weather Service Charleston WV 218 AM EDT FRI AUG 5 2016 .SYNOPSIS... Isolated to scattered showers and thunderstorms into Friday as upper shortwave trough pushes east. A cold front crosses late Friday night into Saturday. High pressure Sunday. && .NEAR TERM /THROUGH TONIGHT/... 925 mb pressure gradient keeping decent flow just off the surface which should mitigate any chance for fog this morning. A few scattered showers will also help to keep lower atmosphere mixy in Kentucky. Today another low flow, high PWAT day with an upper level trough sliding over should kick up heavy "dumper" variety showers, so quite concerned about flash flooding today. Will ponder issuing a Flash Flood Watch over the next few hours. Still a little unclear on the areal extent of showers though it appears they will be more numerous today compared to the last few days. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... A cold front will push through late Friday night into Saturday. Models showing upper level subsidence due to the location of the jet stream...so not sure the front can generate a lot of precipitation during the nighttime hours. Will continue with likely pops Saturday afternoon along and south of the front due to daytime heating. High temperatures on Saturday are especially tricky due to precipitation and frontal clouds. A high pressure system then builds in for Sunday...providing dry weather throughout the region. && .LONG TERM /MONDAY THROUGH THURSDAY/... Used a mix of Euro and GFS operational models for Monday. Gradually shifted to a blend of Euro and the ECENS mean. This would have high pressure over the region for Monday. Moisture then begins to creep back northward by Tuesday with deeper moisture arriving on southerly flow and warm front for Wednesday. Warm front moves northward by Thursday, putting us in the warm sector. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... VFR...Removed most of fog threat with low level wind gradient...could almost use LLWS in TAFs but magnitudes should just miss criteria. Could see IFR in thunderstorms today. CONFIDENCE AND ALTERNATE SCENARIOS... FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Patchy IFR fog may form. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 08/05/16 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 CRW CONSISTENCY H H M M M M M H H H H H HTS CONSISTENCY H H M M M M M H H H H H BKW CONSISTENCY M M M M M M M M M M M M EKN CONSISTENCY H H M M M M M H H H H M PKB CONSISTENCY H H M M M M M H H H H H CKB CONSISTENCY H H H M M M M H H H H H AFTER 06Z SATURDAY... && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/JW/SL NEAR TERM...JW SHORT TERM...RPY LONG TERM...RPY/99 AVIATION...JW
Hazardous weather outlook, Aug 4, 1:57 PM EDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 157 PM EDT THU AUG 4 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-051800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 157 PM EDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS COULD CREATE LOCALIZED FLOODING ISSUES THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS COULD CREATE LOCALIZED FLOODING ISSUES THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:30 PM EDT | Special Weather Statement | RLX | Webster | 45 min |
| Aug 5, 4:15 PM EDT | Flash Flood Warning | RLX | Nicholas, Webster | 3 hr |
Nearby
Flash Flood Watches in West Virginia, 2016Flash Flood Watches in Kentucky, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.